Alert archive / Texas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 243, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 1, 2008, 4:48 PM CDT for Mitchell County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2008, 4:48 PM CDT (21:48 UTC)
- Expired
- Aug 1, 2008, 5:45 PM CDT
- In force
- 57 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Mitchell County, TX
The radar
The San Angelo radar (KSJT), 92 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 417 J/kg
- Mixed-layer CIN
- -193 J/kg
- Mixed-layer LCL
- 1891 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 012148 SVRMAF TXC335-012245- /O.NEW.KMAF.SV.W.0243.080801T2148Z-080801T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 448 PM CDT FRI AUG 1 2008 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN MITCHELL COUNTY IN WEST TEXAS... * UNTIL 545 PM CDT * AT 445 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER SOUTH CENTRAL MITCHELL COUNTY...OR 17 MILES SOUTH OF COLORADO CITY...MOVING SOUTH AT 12 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... SOUTHERN MITCHELL COUNTY... A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM MOVE TO SAFE SHELTER NOW. LAT...LON 3208 10077 3210 10118 3226 10092 3216 10070 TIME...MOT...LOC 2148Z 359DEG 11KT 3214 10085 $$
2 follow-up statements
000 WWUS54 KMAF 012208 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 508 PM CDT FRI AUG 1 2008 TXC335-012245- /O.CON.KMAF.SV.W.0243.000000T0000Z-080801T2245Z/ MITCHELL TX- 508 PM CDT FRI AUG 1 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR SOUTHERN MITCHELL COUNTY... AT 502 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER SOUTH CENTRAL MITCHELL COUNTY...OR ABOUT 17 MILES SOUTH OF COLORADO CITY...MOVING SOUTH AT 13 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...RURAL AREAS OF SOUTH CENTRAL MITCHELL COUNTY. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. LAT...LON 3208 10077 3210 10118 3226 10092 3216 10070 TIME...MOT...LOC 2208Z 359DEG 11KT 3213 10087 $$
000 WWUS54 KMAF 012243 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 543 PM CDT FRI AUG 1 2008 TXC335-012253- /O.EXP.KMAF.SV.W.0243.000000T0000Z-080801T2245Z/ MITCHELL TX- 543 PM CDT FRI AUG 1 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MITCHELL COUNTY WILL EXPIRE AT 545 PM CDT... AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. LAT...LON 3208 10077 3210 10118 3226 10092 3216 10070 TIME...MOT...LOC 2243Z 359DEG 11KT 3213 10094 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:37 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, Aug 1, 2:37 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 237 PM CDT FRI AUG 1 2008 .DISCUSSION... AN APPARENT REMNANT VORTICITY MAX OF TROPICAL SYSTEM DOLLY WAS TRANSLATING WESTWARD ACROSS WEST CENTRAL TEXAS THIS AFTERNOON. THUNDERSTORMS WERE DEVELOPING IN ASSOCIATION WITH THIS WAVE ALONG A SURFACE TROUGH/LOW LEVEL CONVERGENT ZONE THAT EXTENDED FROM THE PERMIAN BASIN EASTWARD INTO CENTRAL TEXAS. EXPECT STORMS TO BECOME MORE WIDESPREAD AS DAYTIME HEATING AND DEWPOINTS IN THE LOW TO MID 60S HAVE COMBINED TO YIELD SBCAPES IN THE VICINITY OF 1000 TO 2000 J/KG. SINCE 0 TO 6 KM BULK SHEAR VECTORS WERE 25KT AT BEST...ANY SEVERE STORM THREAT WILL PROBABLY BE LIMITED. HOWEVER...A FEW STORMS COULD PRODUCE WINDS OF 50 TO 60 MPH CONSIDERING INVERTED V FORECAST SOUNDINGS OVER THE PERMIAN BASIN AND LOWER TRANS PECOS. HAVE INCREASED THE POPS FOR TONIGHT FROM THE PERMIAN BASIN WESTWARD ACROSS THE STOCKTON PLATEAU AND DAVIS MOUNTAINS AS CONVECTION WILL LIKELY PERSIST WITHIN MOIST UNSTABLE REGIME...AND A MODEST LOW LEVEL JET IS EXPECTED TO DEVELOP. THE UPPER RIDGE OVER THE CENTRAL ROCKIES WILL EXPAND EASTWARD INTO THE CENTRAL PLAINS SATURDAY...THEN THE MISSISSIPPI RIVER VALLEY BY SUNDAY. THE WAVE CURRENTLY MOVING INTO THE AREA THIS AFTERNOON WILL PASS ON THE THE WEST...BUT NOT BEFORE AIDING THUNDERSTORM DEVELOPMENT OVER THE HIGHER TERRAIN SATURDAY. THE PROXIMITY OF THE UPPER RIDGE THEN WILL LIKELY BE CLOSE ENOUGH TO FOREGO ANY CONVECTION ACROSS THE CWA SUNDAY AND MONDAY. TEMPERATURES WILL COOL BE LESS HOT SATURDAY DUE TO THE LOWER HEIGHTS...THICKNESSES AND SLIGHTLY COOLER H85 TEMPS BUT WILL REBOUND SUNDAY AND MONDAY TO ABOVE NORMAL LEVELS. MODELS ARE THEN IN GOOD AGREEMENT THAT THE UPPER RIDGE WILL WEAKEN OVER THE SOUTHERN CONUS TUESDAY AND WEDNESDAY...BESET BY AN UPPER TROUGH TRANSLATING EASTWARD ACROSS THE NORTHERN PLAINS...AND AN INVERTED UPPER TROUGH HEADING WEST AROUND THE SOUTHERN PERIPHERY OF SAID RIDGE. THIS SHOULD ALLOW FOR TEMPERATURES NEAR NORMAL BY MID NEXT WEEK. RAIN CHANCES WILL GET BETTER TOO...BUT DIFFERENCES WITH THE TIMING...STRENGTH AND OVERALL POSITION OF THIS FEATURE WILL PREVENT ADDING ANYTHING MORE THAN SOME SLIGHT CHANCES FOR NOW. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 71 96 73 100 / 30 0 0 0 CARLSBAD NM 69 93 69 95 / 10 10 10 10 DRYDEN TX 72 94 72 96 / 20 10 0 0 FORT STOCKTON TX 70 93 71 96 / 30 10 10 0 GUADALUPE PASS TX 68 83 68 86 / 10 20 20 10 HOBBS NM 69 92 68 94 / 10 0 10 0 MARFA TX 60 87 58 89 / 30 20 20 10 MIDLAND INTL AIRPORT TX 72 95 72 99 / 30 0 0 0 ODESSA TX 73 94 71 99 / 30 0 0 0 WINK TX 73 98 73 102 / 20 10 10 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 13/67
Hazardous weather outlook, Aug 1, 12:37 PM CDT, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1237 PM CDT FRI AUG 1 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-021745- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1237 PM CDT FRI AUG 1 2008 /1137 AM MDT FRI AUG 1 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS EVENING FROM THE EASTERN PERMIAN BASIN THROUGH THE BIG BEND AREA. THE MAIN THREATS WITH THESE STORMS WILL BE POTENTIALLY HIGH WINDS OF AROUND 50 MPH...AS WELL AS LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED THUNDERSTORMS FROM THE GUADALUPE MOUNTAINS TO THE DAVIS MOUNTAINS SATURDAY. THE MAIN CONCERN WITH THESE STORMS WILL BE LOCALLY HEAVY RAIN FALL AND FREQUENT LIGHTNING. .SPOTTER INFORMATION STATEMENT... THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Aug 1, 4:19 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
419 PM CDT FRI AUG 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM TSTM WND DMG RANKIN 31.23N 101.94W
08/01/2008 UPTON TX TRAINED SPOTTER
THUNDERSTORM WINDS TORE 1.5 INCH DIAMETER BRANCHES OFF
TREES AND DOWNED A 30 FOOT PINE TREE.
&&
70The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 3:05 PM CDT | Areal Flood Advisory | MAF | Reagan | 3 hr |
| Aug 1, 4:32 PM CDT | Severe Thunderstorm Warning | MAF | Upton | 13 min |
| Aug 1, 4:40 PM CDT | Severe Thunderstorm Warning | MAF | Martin, Midland | 35 min |
| Aug 1, 6:44 PM CDT | Areal Flood Advisory | MAF | Ector, Midland | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.